Hail, Holt
- When
- August 9, 5:02 PM CST
- Where
- Holt County, 1 mi SE of Atkinson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.520, -98.956
A severe thunderstorm complex formed over Cherry County during the afternoon and moved eastward across much of north central Nebraska during the evening hours. Numerous events of golf-ball sized hail and wind gusts over 60 mph were reported during this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A severe thunderstorm complex formed over Cherry County during the afternoon and moved eastward across much of north central Nebraska during the evening hours. Numerous events of golf-ball sized hail and wind gusts over 60 mph were reported during this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 2:25 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT THU AUG 9 2007
.SYNOPSIS...
AT 19Z...A SURFACE TROUGH OR DRY LINE SEPARATED 50F DEWPOINTS
FROM 65F. THIS FEATURE WAS LINED UP ALONG A LINE FROM PINE
RIDGE...THROUGH THEDFORD TO SIDNEY. THE SATELLITE DERIVED TOTAL
PRECIPITABLE SUPPORTED THIS LOCATION AS WELL. IN THE UPPER
LEVELS...RADAR DERIVED 700MB WIND AND WIND PROFILERS SHOWED AN UPPER
RIDGE HAD BECOME CENTERED ALONG THE TEXAS-OKLAHOMA RED RIVER
VALLEY.
&&
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
THE DRY LINE OVER WESTERN NEBRASKA IS EXPECTED TO BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT FOR THE NEXT TWO DAYS. IN THE PANHANDLE
WHERE BOUNDARY LAYER RELATIVE HUMIDITY IS VERY LOW...ONLY LIGHT RAIN
AMOUNTS ARE EXPECTED.
THE BIG NEWS OVER THE NEXT COUPLE OF DAYS IS HEAT. TEMPERATURES
IN NORTHWEST NEBRASKA WILL BE AT OR ABOVE 100F WITH 95-100F OVER
OTHER AREAS. IN NORTH CENTRAL NEBRASKA EAST OF AINSWORTH AND
THEDFORD...SURFACE DEWPOINTS IN THE MID 60S TO LOWER 70S WILL RAISE
HEAT INDICES TO NEAR 105. HOWEVER...SINCE TEMPERATURES AT NIGHT WILL
BE 75 OR BELOW...AN ADVISORY WILL NOT BE NEEDED.
&&
.LONG TERM...SUNDAY THROUGH THURSDAY.
THE MEDIUM AND LONG RANGE SIMULATIONS ARE STILL IN AGREEMENT
WITH THEIR HANDLING OF THE UPPER HIGH. STILL...THE CURRENT PATTERN
HAS BEEN QUITE PERSISTENT. THIS RAISES THE UNCERTAINTY SOME. SINCE
THE RUN-TO-RUN CONSISTENCY HAS BEEN PRETTY GOOD...OUR CONFIDENCE IN
THE FORECAST IS MODERATE TO HIGH. THE NET RESULT IS THAT THE UPPER
HIGH MIGRATES WESTWARD FROM ITS CURRENT POSITION. VERY WARM MID-
TROPOSPHERIC AIR WORKS ITS WAY INTO THE CENTRAL AND NORTHERN PLAINS.
THIS WILL RESULT IN SURFACE TEMPERATURES WELL ABOVE NORMAL IN
CENTRAL AND WESTERN NEBRASKA AND A FAIRLY STRONG CAP TO VERTICAL
MOTION. IF THE SURFACE DEWPOINTS ARE LOW ENOUGH...SAY AT OR BELOW
60F...HIGHS AT OR ABOVE 100 ARE POSSIBLE. AT THIS TIME...95-100
LOOKS REASONABLE FOR NEARLY ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA SUNDAY THROUGH TUESDAY. ALSO...WITH LOWER DEWPOINTS
LIKELY...NIGHTS SHOULD BE MORE REASONABLE WITH LOWS IN THE LOW TO
MID 60S WEST TO NEAR 70 IN NORTH CENTRAL NEBRASKA. IT APPEARS THAT A
FRONT WILL COME THROUGH WEDNESDAY. THIS RAISES THE POSSIBILITY OF
THUNDERSTORMS ONCE AGAIN AND WILL OPEN THE WAY FOR SLIGHTLY LOWER
TEMPERATURES.
&&
.AVIATION...
ISOLATED THUNDERSTORM ACTIVITY IS THE PRIME CONCERN
TODAY...MAINLY IN NORTH CENTRAL NEBRASKA THROUGH 2Z TONIGHT.
OTHERWISE NO CIGS AND VFR CONDITIONS ARE EXPECTED. WINDS WILL
REMAIN UP OVERNIGHT AND DEW POINT SPREADS SUFFICIENT SUCH THAT
WIDESPREAD FOG IS NOT EXPECTED TO DEVELOP AGAIN FRIDAY MORNING.
&&
.FIRE WEATHER...
IN NORTHWEST NEBRASKA...FIRE ISSUES ARISE WITH LOW HUMIDITY
VALUES AT OR BELOW 15 PERCENT. ISOLATED THUNDERSTORM DEVELOPMENT IS
A POSSIBILITY FRIDAY AFTERNOON ALONG THE DRY LINE AS IT SURGES INTO
THE NORTHEAST PANHANDLE...RAISING THE POSSIBILITY OF DRY LIGHTNING
IN THE INITIAL STAGES. HOWEVER...WIND IS EXPECTED TO BE 15 TO 20 MPH
WHICH IS BELOW WARNING CRITERIA. STILL...WITH THE POTENTIAL FOR DRY
LIGHTNING...A FIRE WEATHER WATCH WOULD BE APPROPRIATE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH ZONE 204 LATE
FRIDAY MORNING TO EARLY EVENING.
&&
SPRINGER/HIRSCHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 430 PM CDT THU AUG 9 2007 NEZ004>010-022>029-035>038-056>059-069>071-094-102130- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 430 PM CDT THU AUG 9 2007 /330 PM MDT THU AUG 9 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...NORTH OF HIGHWAY 2 FROM HYANNIS TO BROKEN BOW. VERY WARM DAYTIME TEMPERATURES AND UNSTABLE AIR ALOFT WILL COMBINE WITH A DRYLINE AND A WARM FRONT TO PRODUCE SCATTERED THUNDERSTORMS THIS EVENING. A FEW OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAIN. OTHER...MORE WIDELY SCATTERED THUNDERSTORMS...ARE POSSIBLE SOUTH OF HIGHWAY 2...HOWEVER WARM TEMPERATURES ALOFT ARE EXPECTED TO KEEP THESE STORMS BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AS A LOW PRESSURE SYSTEM MOVES ONTO THE NORTHERN PLAINS FRIDAY ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL NEBRASKA...EAST OF A LINE FROM VALENTINE TO BROKEN BOW. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A SECOND SIGNIFICANT HAZARD WHICH WILL BE WITH US THIS WEEK IS THE HEAT. TEMPERATURES WILL BE NEAR THE CENTURY MARK EACH DAY...THIS WEEK...AND PERSONS WORKING OUTDOORS WILL WANT TO MODIFY THEIR ACTIVITIES...AND TAKE COMMON SENSE PRECAUTIONS TO PROTECT THEMSELVES FROM THE DANGER OF HEAT EXHAUSTION AND HEAT STROKE. IN ADDITION...WITH RELATIVE HUMIDITIES LOWERING IN THE WEST AND THE HOT TEMPERATURES...THE FIRE WEATHER THREAT WILL BE INCREASING INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER PORTIONS OF NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
The North Platte radar (KLNX), 147 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
11 thunderstorm wind, 8 hail. Local standard time, as filed.
Thunderstorm wind gusts greater than 60 mph broke off numerous tree limbs .
Winds around 60 mph also accompanied the hail.
Thunderstorm winds broke off 4 to 6 inch diameter tree limbs.
Numerous 4 to 6 inch diameter tree limbs were broken off by the thunderstorm winds.
Thunderstorm winds blew over two 29,000 gallon fiberglass holding tanks and two 30,000 gallon steel holding tanks at the Rock County Agronomy Service. The fiberglass tanks fell on a pickup truck and caused damage to other nearby tanks.
The thunderstorm winds caused minor damage to the house roof.
Thunderstorm winds broke off large tree limbs and tore shingles off roofs.
Thunderstorm winds destroyed half a barn, broke off and uprooted trees, and destroyed a small outbuilding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51501, 51506, 51502, 51507, 51503, 51514, 51515, 51504, 51516, 51508, 58934, 51505, 51511, 51512, 51517, 51518, 51513, 58938, 58945.